Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Unique determination of periodic polyhedral structures by scattered electromagnetic fields


Authors: Gang Bao, Hai Zhang and Jun Zou
Journal: Trans. Amer. Math. Soc. 363 (2011), 4527-4551
MSC (2010): Primary 35R30, 35Q61, 78A45
DOI: https://doi.org/10.1090/S0002-9947-2011-05334-1
Published electronically: April 19, 2011
MathSciNet review: 2806682
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work is concerned with the unique determination of a periodic diffraction grating profile in three dimensions by some scattered electromagnetic fields measured above the grating. In general, it is well known that global uniqueness may not be true when the measurement is only taken for one incident field. Our goal is to completely characterize the global uniqueness properties when the periodic structure is of polyhedral type. Corresponding to each incident plane wave, we are able to classify all unidentifiable structures into three classes and show that any periodic polyhedral structure can be uniquely determined by one incident field if and only if it belongs to none of the three classes. Consequently, the minimum number of incident waves required for the unique determination of a periodic polyhedral structure can be easily read.


References [Enhancements On Off] (What's this?)

  • 1. T. Abboud and J. C. Nédélec, Electromagnetic waves in an inhomogeneous medium, J. Math. Anal. Appl., 164 (1992), 40-58. MR 1146575 (93a:78005)
  • 2. G. Alessandrini and L. Rondi, Determining a sound-soft polyhedral scatterer by a single far-field measurement, Proc. Amer. Math. Soc., 6 (2005), 1685-1691. MR 2120253 (2005i:35276)
  • 3. H. Ammari, Théorèmes d'unicité pour un problème inverse dans une structure bipériodique, C. R. Acad. Sci. Paris, Série I, t. 320 (1995), 815-820. MR 1326688 (96a:78007)
  • 4. G. Bao, L. Cowsar and W. Masters, Mathematical Modeling in Optical Science, SIAM Philadelphia, 2001. MR 1831328 (2001m:78002)
  • 5. G. Bao, Variational approximation of Maxwell's equations in biperiodic structrues, SIAM J. Appl. Math., 57 (1997), 364-381. MR 1438758 (97m:65199)
  • 6. G. Bao and D. Dobson, On the scattering by a biperiodic structure, Proc. Amer. Math. Soc., 128 (2000), 2715-2723. MR 1694448 (2000m:35051)
  • 7. G. Bao and A. Friedman, Inverse problems for scattering by periodic structures, Arch. Rat. Mech. Anal., 132 (1995), 49-72. MR 1360080 (96i:35131)
  • 8. G. Bao and Z. Zhou, An inverse problem for scattering by a doubly periodic structure, Trans. Amer. Math. Soc., 350 (1998), 4089-4103. MR 1487607 (99b:78010)
  • 9. J. Cheng and M. Yamamoto, Uniqueness in an inverse scattering problem within non-trapping polygonal obstacles with at most two incoming waves, Inverse Problems, 19 (2003), 1361-1384. MR 2036535 (2004k:35394)
  • 10. D. Colton and R. Kress, Integral Equation Method in Scattering Theory, John Wiley & Sons, Inc. 1983. MR 700400 (85d:35001)
  • 11. D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, Second Edition, Springer-Verlag, Berlin, 1998. MR 1635980 (99c:35181)
  • 12. D. Dobson and A. Friedman, The time-harmonic Maxwell equations in a doubly periodic structure, J. Math. Anal. Appl., 166 (1992), 507-528. MR 1160941 (92m:78015)
  • 13. Electromagnetic Theory of Gratings, Topics in Current Physics, Vol. 22, R. Petit, Editor, Springer-Verlag, Heidelberg, 1980. MR 609533 (82a:78001)
  • 14. J. Elschner, G. Schmidt and M. Yamamoto, An inverse problem in periodic diffractive optics: Global uniqueness with a single wavenumber, Inverse Problems, 19 (2003), 779-787. MR 1984889 (2005c:78018)
  • 15. J. Elschner, G. Schmidt and M. Yamamoto, Global uniqueness in determining rectanglular periodic structures by scattering data with a single wave number, J. Inverse Ill-posed Probl, 11 (2003), 235-244. MR 2001731 (2004i:78016)
  • 16. J. Elschner, G. Schmidt, Inverse scattering for periodic structures: Stability of polygonal interfaces, Inverse Problems, 17 (2001), 1817-1829. MR 1872923 (2004e:78025)
  • 17. J. Elschner and M. Yamamoto, Uniqueness in determining polygonal sound-hard obstacles with a single incoming wave, Inverse Problems, 22 (2006), 355-364. MR 2194199 (2006j:35240)
  • 18. J. Elschner and M. Yamamoto, Uniqueness in determing polygonal periodic structures, Zeits. Anal. Anwendungen, 26 (2007), 165-177. MR 2314159 (2008h:35367)
  • 19. F. Hettlich and A. Kirsch, Schiffer's theorem in inverse scattering for periodic structures, Inverse Problems, 13 (1997), 351-361. MR 1445923 (98d:35034)
  • 20. T.W. Hungerford, Algebra, Springer, New York, 1974. MR 0354211 (50:6693)
  • 21. A. Kirsch and R. Kress, Uniqueness in inverse obstacle scattering, Inverse Problems, 9 (1993), 285-299. MR 1214288 (94e:35143)
  • 22. H. Y. Liu, M. Yamamoto and J. Zou, Reflection principle for the Maxwell equations and its application to inverse electromagnetic scattering, Inverse Problem, 23 (2007), 2357-2366. MR 2441007 (2009g:78020)
  • 23. H. Y. Liu and J. Zou, Uniqueness in an inverse acoustic obstacle scattering problem for both sound-hard and sound-soft polyhedral scatterers, Inverse Problems, 22 (2006), 515-524. MR 2216412 (2007b:35332)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R30, 35Q61, 78A45

Retrieve articles in all journals with MSC (2010): 35R30, 35Q61, 78A45


Additional Information

Gang Bao
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824-1027
Email: bao@math.msu.edu

Hai Zhang
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824-1027
Email: zhangh20@msu.edu

Jun Zou
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, N.T., Hong Kong, People’s Republic of China
Email: zou@math.cuhk.edu.hk

DOI: https://doi.org/10.1090/S0002-9947-2011-05334-1
Keywords: Periodic structure, inverse scattering, uniqueness, dihedral group.
Received by editor(s): April 30, 2009
Published electronically: April 19, 2011
Additional Notes: The first author was supported in part by the NSF grants DMS-0604790, DMS-0908325, CCF-0830161, EAR-0724527, and DMS-0968360, and by the ONR grant N00014-02-1-0365.
The third author was substantially supported by Hong Kong RGC grants (Projects 404606 and 404407) and partially supported by the Cheung Kong Scholars Programme through Wuhan University.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society